New York, 2002

Damaging Wind in New York, March 10, 2002

March 10, 2002 · NWS OKX · 1 event in 1 county or zone

As a line of thunderstorms swept east across the region, scattered severe thunderstorms produced high winds that downed many trees onto power lines at several locations including Greenville, Middletown, and Warwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a line of thunderstorms swept east across the region, scattered severe thunderstorms produced high winds that downed many trees onto power lines at several locations including Greenville, Middletown, and Warwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 9, 6:30 PM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Mar 9, 6:30 PM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
630 PM EST SAT MAR 9 2002

DISC: HAVE ISSUED A WIND ADVISORY THROUGH SUN MRNG. BUFKIT DATA ALSO
18Z ETA MODEL SHOWS THE WINDS CUD VRY WELL GET UP TO ADV CRIT
THROUGH TNGT AND INTO MOST OF EARLY SUN MRNG. GRAD WILL GET FAIRLY
TIGHT AS FRONTL SYS APPROACHES FROM THE WEST. SHWRS ARE STILL NOT
HERE...BUT SHD MOVE IN AND CUD GET A BIT HVY AT TIMES. THESE SHWERS
WILL BE VRY BRIEF AGAIN SND SHD MOSTLY BE OVER WITH BY DAYBREAK.
REST OF THE FCST LKS GD AND DO NOT PLAN ANYOTHER CHGS.

...PREV FCST....
LO PRES MOVG OVR THE WRN GLAKES WL MOV NEWD TO NR JAMES BAY BY
06Z TNT. STG GRADIENT IN ADVANCE OF FNT WL INCRS SRLY/SWRLY WNDS
ACRS FA. MDLS SHOWG CDFNT MOVG THRU AOA 06Z TNT. VRY SHARP PCPN
CUTOFF AFTR FROPA. THINKG A 3 TO 4 HR PD OF SHWRS...FOLLOWD BY SW
SHFTG TO THE W AND INCRG. ALTHO WNDS BTWN 1 TO 3 K FT WL BE 40 TO 60
KT...DO NOT THINK THEY WL MIX DWN...TIL THE WRLY WNDS AND THE CAA
BEGINS. SO WL NOT ISSUE NPW FOR WNDS FOR TNT...BUT WL PROBLY NEED
ONE FOR SUN. WL LET THE MID SHIFT EVALUATE NEXT RUN. BY 18Z SUN LO
HAS MOVD INTO NRN QUEBEC AND CDFNT HAS MOVD INTO THE GLF OF ME. LO
CONT TO MOV NNEWD AND OFF INTO THE NATLNTC BY H+54. HI PRES OVR THE
SRN PLAINS GRADUALLY BLDS AND MOVS OFF THE MID ATLNTC COASTLINE BY
H+60. BY THEN WK LO HAS MOVD INTO THE GLAKES AND CUD KICK UP SOME
SCT SHWRS ON TUE. YET ANOTHER FAST MOVG LO MOVS ACRS QUEBC ON LT
WED/ERLY THU AND SHUD BE TOO FAR N TO PRODUCE ANY PCPN. WL KEEP GLS
UP WNDS WL HOWL AFTR CDFNT. WRKZFP IN AWIPS.

EWR   38  44  23  46 /  80  10   0   0
MGJ   33  37  21  41 /  80  10   0   0
DXR   36  39  20  39 /  80  10   0   0
NYC   40  44  27  45 /  80  10   0   0
ISP   37  41  23  42 /  80  10   0   0
GON   36  41  22  42 /  80  20   0   0

.OKX...
CT...WIND ADVISORY THRU EARLY SUN MORNING.
NJ...WIND ADVISORY THRU EARLY SUN MORNING.
NY...WIND ADVISORY THRU EARLY SUN MORNING.
MARINE...GALE WARNINGS ALL WATERS...ANZ355-353-350-335-330-338.

In the hours before

Special weather statement, Mar 9, 11:14 PM EST, 2 hours 15 minutes before
NJZ002>006-011-NYZ067>076-101015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1114 PM EST SAT MAR 9 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 300 AM SUNDAY MORNING...

IN NEW YORK...

KINGS  QUEENS  NEW YORK  RICHMOND  BRONX  PUTNAM  ORANGE  ROCKLAND
WESTCHESTER

IN NEW JERSEY...

HUDSON   BERGEN   PASSAIC   UNION   ESSEX

A VERY STRONG COLD FRONT MOVING THROUGH EASTERN PENNSYLVANIA WILL
MOVE RAPIDLY EAST AND INTO NEW JERSEY AND NEW YORK CITY BY AROUND
MIDNIGHT. A BAND OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS
FRONT. VERY STRONG WINDS ARE ALSO OCCURRING WITH THE FRONT. THERE
HAVE ALREADY BEEN REPORTS OF WIND DAMAGE WITH THE APPROACH AND
PASSAGE OF THE FRONTAL SYSTEM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN
DAMAGING WIND IN EXCESS OF 55 MPH IN AND CLOSE TO THE WATCH AREA.
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Albany radar (KENX), 145 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
March 10, 1:29 AM EST to 1:34 AM EST
Where
Orange County, Greenville
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.350, -74.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284387.